FDA: Stopping Treatment with MS Drug Gilenya Carries Risk of Severe Disease Worsening
FDA officials are warning that stopping treatment with the multiple sclerosis (MS) drug fingolimod (Gilenya) can cause severe worsening.
This article was originally published on Specialty Pharmacy Times.
FDA officials are warning that stopping treatment with the multiple sclerosis (MS) drug fingolimod (Gilenya) can cause severe worsening, according to a drug safety communication.1
Fingolimod, the first oral disease-modifying therapy for MS, was initially approved in 2010 to treat adults with relapsing MS and its indication was extended for use in pediatric patients aged 10 years and older in May 2018.2 Fingolimod’s approval for use in children represented a significant advance in care for this patient population.
Stopping treatment with fingolimod can cause the disease to become much worse than it was before the medication was started or while it was being taken, according to the FDA warning. This worsening is rare, but can result in permanent disability.1
For most patients with MS, episodes of symptoms including worsening function are initially followed by periods of remission, but over time patients may experience progressive decline in function and increased disability.
Fingolimod works by controlling disease activity in relapsing MS using a reversible lymphocyte redistribution effect that targets both focal and diffuse central nervous system damage cause by disease. According to Novartis, fingolimod has been used to treat more than 231,000 patients in both clinical trials and the post-marketing setting.2
The agency recommends that health care professionals carefully monitor patients for evidence of symptom exacerbation when their treatment is stopped and test for new or enhancing lesions if an increase in disability occurs, followed by appropriate treatment as needed. Providers should inform patients before starting the treatment about the potential risk and advise patients to seek immediate medical attention if they experience new or worsened symptoms after fingolimod is stopped.1
Patients should watch for new or worsened symptoms such as weakness, trouble using arms or legs, and changes in thinking, eyesight, or balance. Additionally, the FDA warning recommends that providers encourage patients to read the medication guide that is required with each dispense of fingolimod therapy.1
1. Gilenya (fingolimod): Drug Safety Communication - Severe Worsening of Multiple Sclerosis After Stopping the Medicine [news release]. FDA’s website. https://bit.ly/2PE8fEJ. Accessed November 20, 2018.
2. Novartis announces FDA approval of Gilenya® as the first disease-modifying therapy for pediatric relapsing multiple sclerosis [news release]. Novartis’ website. https://bit.ly/2PIxeqe. Accessed November 20, 2018.